Format

Send to

Choose Destination
Semin Arthritis Rheum. 1991 Dec;21(3):123-8.

Microangiopathy with retinopathy, encephalopathy, and deafness (RED-M) and systemic features.

Author information

1
Department of Clinical Neurological Sciences, University of Western Ontario, London, Canada.

Abstract

The case of a young woman with a rare syndrome of acute encephalopathy followed by deafness and retinopathy developing over 1 year is reported. Unlike previously described similar cases, she had considerable systemic symptoms and signs including polyarthralgia-arthritis, diffuse myalgia, malar rash, livedo reticularis, night sweats, and fatigue suggestive of systemic lupus erythematosus. However, results of most immunological investigations were repeatedly normal, including antinuclear antibodies. Anticardiolipin antibodies were elevated on one occasion. Cyclophosphamide has been the most effective treatment for exacerbations of the disease, which have continued to occur over 6 years. This microangiopathic syndrome more likely relates to an immunologically mediated vasculitis of small blood vessels than to a thromboembolic etiology.

PMID:
1788549
DOI:
10.1016/0049-0172(91)90001-g
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center